Colorado, 2014

Damaging Wind in Colorado, August 7, 2014

August 7, 2014 · NWS GLD · 1 event in 1 county or zone

A line of strong thunderstorms moved from Washington County east across Yuma County during the afternoon. Small tree limbs were broken off trees in Yuma as a result of the thunderstorm outflow.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GLD wrote it up.

A line of strong thunderstorms moved from Washington County east across Yuma County during the afternoon. Small tree limbs were broken off trees in Yuma as a result of the thunderstorm outflow.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before the first event at Aug 7, 12:00 PM MST, 2 hours 53 minutes earlier.

Area forecast discussion, Aug 7, 12:00 PM MST, 2 hours 53 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GOODLAND KS
100 PM MDT THU AUG 7 2014

.SHORT TERM...(THIS EVENING THROUGH FRIDAY)
ISSUED AT 1251 PM MDT THU AUG 7 2014

SHORTWAVE TROUGH EVIDENT ON WATER VAPOR IN UTAH/WESTERN COLORADO
WILL TRANSLATE OVER THE RIDGE AND INTO THE AREA TONIGHT. LOW LEVEL
UPSLOPE HAS BEEN ESTABLISHED IN THE WAKE OF OVERNIGHT
CONVECTION/BACK DOOR FRONT WITH UPPER 50 DEW POINTS WELL INTO
EASTERN COLORADO. MODEL SIGNALS ARE FAIRLY CONSISTENT THAT
THUNDERSTORMS WILL DEVELOP THIS AFTERNOON AND THEN MERGE INTO A
CLUSTER OR LINE AND MOVE ACROSS THE CWA THIS EVENING AND
OVERNIGHT. DEEP LAYER SHEAR AND INSTABILITY WILL BE SUFFICIENT FOR
A FEW SEVERE STORMS...BUT MAIN THREAT WILL BE HEAVY RAIN AND GUSTY
WINDS AS LINE ORGANIZES. POTENTIAL FOR 1-2 INCHES EXISTS IN
CENTRAL AND WESTERN PORTIONS OF THE FORECAST AREA. RAIN WILL END
WEST TO EAST AFTER MIDNIGHT. SOME RAIN MAY LINGER INTO FRIDAY
MORNING BEFORE A LULL IN PRECIPITATION AROUND MID DAY. RIDGE AXIS
WILL BE OVER THE SOUTHERN PLAINS ON FRIDAY AFTERNOON AND WITH
ANOTHER DISTURBANCE COMING OVER THE TOP EXPECT ANOTHER ROUND OF
SHOWERS AND THUNDERSTORMS...BEST CHANCES IN THE AFTERNOON WILL BE
NORTH OF INTERSTATE 70.

TEMPERATURES WILL BE NEAR TO SLIGHTLY BELOW NORMAL WITH CLOUDS AND
PRECIPITATION HOLDING THEM DOWN A BIT.

.LONG TERM...(FRIDAY NIGHT THROUGH THURSDAY)
ISSUED AT 1247 PM MDT THU AUG 7 2014

FRIDAY NIGHT-SUNDAY...WEST/NORTHWEST FLOW ALOFT THROUGH THE PERIOD.
MODELS HAVE VARYING SOLUTIONS ON MOISTURE AVAILABILITY AND TIMING
BUT IT LOOKS LIKE WEATHER DISTURBANCES WILL MOVE ACROSS THE AREA
FRIDAY NIGHT AND SATURDAY NIGHT. BASICALLY WILL KEEP SLIGHT
CHANCE/CHANCE POPS GOING FOR THE FORECAST.

LOW TEMPERATURES FRIDAY NIGHT AND SATURDAY NIGHT IN THE LOW TO MID
60S WITH HIGHS OVER THE WEEKEND IN THE 80S.

SUNDAY NIGHT-THURSDAY...FORECAST AREA REMAINS UNDER NORTHWEST FLOW
ALOFT THROUGH TUESDAY AS UPPER HIGH EXTENDS FROM TEXAS INTO THE FOUR
CORNERS AREA WITH LOW PRESSURE OVER THE WEST COAST AND NORTHEAST.
FOR TUESDAY NIGHT AND WEDNESDAY THE RIDGE AXIS SHIFTS EAST OVER THE
AREA BEFORE FLATTENING A BIT THURSDAY. WITH MODEST DISCREPANCIES
TIED TO MOISTURE AVAILABILITY AND TIMING OF WEATHER DISTURBANCES THAT
MAY OR MAY NOT IMPACT THE AREA MINIMAL CHANGES MADE TO POP/WX
FORECAST.

BASED ON GFS/ECMWF 850MB TEMPERATURES A SLOW WARMING TREND IS
EXPECTED. SHOULD SEE HIGHS IN THE 80S TO LOW 90S WITH LOWS IN THE
60S.

&&

.AVIATION...(FOR THE 18Z TAFS THROUGH 18Z FRIDAY AFTERNOON)
ISSUED AT 1123 AM MDT THU AUG 7 2014

LATE AFTERNOON AND EVENING THUNDERSTORMS WILL IMPACT BOTH KGLD AND
KMCK. DISTURBANCE COMING OUT OF COLORADO WILL LEAD TO SCATTERED
DEVELOPMENT THIS AFTERNOON...AND STORMS WILL LIKELY MERGE INTO A
LINE OR CLUSTER AS THEY MOVE ACROSS THE REGION IN THE LATE
AFTERNOON AND EARLY EVENING HOURS...WITH LOW CEILINGS...REDUCED
VISIBILITY AND BRIEF HEAVY RAINFALL. GUSTY SURFACE WINDS
ASSOCIATED WITH OUTFLOW WILL ALSO BE POSSIBLE. OVERNIGHT...LOW
CLOUDS AND FOG WILL REDEVELOP WITH ANOTHER PERIOD OF FLIGHT
CATEGORY RESTRICTIONS POSSIBLE AROUND SUNRISE FRIDAY MORNING.

&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
CO...NONE.
NE...NONE.
&&

SHORT TERM...024
LONG TERM...99
AVIATION...024
Hazardous weather outlook, Aug 7, 12:43 PM MST, 2 hours 10 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GOODLAND KS
143 PM MDT THU AUG 7 2014

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-081815-
YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-RAWLINS-DECATUR-NORTON-
SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-GREELEY-WICHITA-
DUNDY-HITCHCOCK-RED WILLOW-
143 PM MDT THU AUG 7 2014 /243 PM CDT THU AUG 7 2014/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHWEST
NEBRASKA...NORTHWEST KANSAS AND EAST CENTRAL COLORADO.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THUNDERSTORMS ARE LIKELY ACROSS THE TRI STATE AREA THIS AFTERNOON
AND TONIGHT. SOME LOCALLY HEAVY RAINFALL WILL BE POSSIBLE DUE TO
SLOW MOVING STORMS. A FEW STORMS MAY BE SEVERE  AND PRODUCE LARGE
HAIL...DAMAGING WINDS AND REDUCED VISIBILITY IN BLOWING DUST.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THUNDERSTORMS ARE POSSIBLE EACH AFTERNOON AND EVENING FROM FRIDAY
THROUGH NEXT WEDNESDAY. AT THIS TIME...THE THREAT FOR WIDESPREAD
SEVERE WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED.

The radar

The Goodland radar (KGLD), 121 km away, was scanning. The volume nearest the first event began at 21:53 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Yuma

When
August 7, 2:53 PM MST
Where
Yuma County, Yuma
Measured
52 kt (60 mph) estimated gust
Reported by
Emergency Manager
Coordinates
40.120, -102.720

Tree limbs one and a half inches in diameter were downed from the thunderstorm outflow.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2014Every state in 2014This day in weather historyWarnings in Colorado, August 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 532338.